Your period is kind of like a mood ring for the rest of your body. If you pay attention to the way you’re bleeding, you can pick up some major clues and insights about your health.
Step one is to decoding your mood ring period: figuring out what "normal" looks and feels like for you, according to Sara Twogood, MD, a board-certified obstetrician-gynecologist, assistant professor of clinical ob-gyn at Keck Medicine of USC and founder of LadyPartsBlog.com.
Some questions to ask yourself: How many tampons or pads do you typically go through every day? When you change them, are they a little bit soiled or totally soaked? How many days does your period last, and how often do you get it?
You don’t need to obsessively take notes and tack up all the data on your wall like an old-fashioned detective solving a mystery. But you should get acquainted with how your body normally does its thang so you can figure out when something unusual is going on. Makes sense, right? Once that’s squared away, Dr. Twogood says these are some of the clues and changes that many girls notice.
IF THE BLOOD IS BRIGHT RED
Imagine this: You’re packing for a weekend trip and not sure how many pads or tampons to take with you. If your blood is bright red, bring a bunch. That color usually means your flow is just beginning and will probably get heavier in the days to come.
IF THE BLOOD IS REDDISH-BROWN
Blood doesn’t always have to be an exact match for the "Mary Jo K." Kylie lip kit. Don’t freak if yours looks reddish-brown or dark-brown. That just means you’re at the tail end of your period. At that point, it’s usually safe to downgrade to a lighter tampon or pad.
IF YOUR FLOWS BECOMES LIGHT
If you’re used to changing your tampon or pad multiple times a day and then have a few monthly cycles where you need far fewer, a couple of different things could be going on.
One big explanation is hormonal birth control. If you’ve just had an IUD like Mirena or Skyla inserted, or if you’ve just started on birth control pills, you might see your flow slow to a trickle. In and of itself, that’s no cause for concern, assures Dr. Twogood. Still, if you notice other, unwanted side effects of hormonal contraception—like weird headaches or mood swings—follow up with your doctor to see if your BC could use a tweak.
If the BC explanation doesn’t sound right to you, have your doctor check you out for other issues (like a thyroid imbalance). Dr. Twogood also notes that light periods are super common among girls and women who have eating disorders. In those cases, periods usually remain light until treatment is under way and overall nutrition gets back on track.
IF YOUR FLOW GETS HEAVY
Rapidly soaking through tampons or pads when that isn’t the norm could be the result of your birth control—or it could signal that something is up.
If you just had a copper IUD (ParaGard) inserted, you can preeeetty much expect your period to get heavier or longer. Most gynos schedule a follow-up appointment about six weeks after inserting an IUD. Be sure to mention any changes then so you and doctor can decide whether ParaGard makes sense for you going forward.
Otherwise, periods that suddenly become very heavy or start dragging on for more than a week could be caused by a polyp or fibroid, two types of benign growths that commonly crop in the uterine lining. Most polyps don’t require treatment — they go away on their own. Fibroids might require medication to shrink down. Either way, it’s smart to report any heavy bleeding to your doctor, who may want to give you a blood test for anemia (low iron due to blood loss) even if there’s nothing more serious going on.
IF YOU SEE A CLOT
You know how sometimes your period feels very liquid-y, and then other times there’s a thicker splotch of blood? Those small clots are common on the heaviest days of bleeding, when your flow is too fast for the body’s built-in blood thinners to work their magic. (You might also notice a clot if you stand up after a long time sitting or lying down.) As long as clots are smaller than a quarter, they’re considered normal, Dr. T explains.
But if your clots are larger and you also get terrible cramps, have your doctor check you out for polyps and fibroids (discussed in the section above). Another possible explanation is polycystic ovary syndrome (PCOS), a hormonal disorder that affects 4 to 12 percent of women. In that case, your doc can help you come up with a diet and exercise plan that helps keep PCOS symptoms under control. Birth control pills often can help too, because they stabilize hormone levels.
IF YOU GET SUPER CRAMPY
During your period, your body produces chemicals called prostaglandins that encourage the uterus to contract and push out what’s inside. But strong contractions can briefly pinch off blood supply to the area, setting off waves of pain. It’s not fun, but it’s normal.
The OTC pain relievers ibuprofen (like Advil or Motrin) or naproxen (Aleve) can help, Dr. Twogood says. Both kinds of meds hinder prostaglandins enough to dampen nightmare contractions. For extra relief, try applying a heating pad to your lower belly or back for 20 minutes at a time.
On the other hand, cramps that literally cramp your life—to the point where it’s hard to go to school—could be a sign of a condition called endometriosis. (Basically, it happens when the type of tissue normally found inside the uterus starts growing outside the uterus.) Other symptoms include very heavy periods, nausea, and constipation. If that sounds like something you’re experiencing, let your doctor know. Endo is treatable!
IF YOUR PERIODS ARE IRREGULAR
A normal menstrual cycle is between 28 and 35 days—in other words, your period begins four to five weeks after your last period began. When you first start getting your period, it’s pretty normal to fall outside that 28- to 35-day range, sometimes with light bleeding in between.
Beyond the first couple of years of menstruating, irregular periods can be a sign of PCOS, a manageable hormone disorder that can also cause clots.
Light bleeding in between periods—aka spotting—can happen for a couple reasons. Sometimes the cause is a sexually transmitted infection such as chlamydia. If you’ve recently had unprotected sex, consider setting up an STI screening to see what’s up. Spotting is also a potential side effect of hormonal birth control, including the Pill, IUD and Depo-Provera shot. Otherwise, a polyp can trigger spotting. Your doctor can help you get to the bottom of it and work out the best plan of action.
This article originally appeared on Seventeen.com. Minor edits have been made by the Cosmo.ph editors.